Arizona, 2012

Damaging Wind in Arizona, August 5, 2012

August 5, 2012 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed across portions of southern Gila County during the evening hours on August 5th. Some of the storms generated strong and gusty microburst winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of southern Gila County during the evening hours on August 5th. Some of the storms generated strong and gusty microburst winds in excess of 60 mph. The damaging microburst winds blew down trees in the Roosevelt Estates area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:15 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 5, 9:15 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
915 PM MST SUN AUG 5 2012

.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL OVER THE DESERT SOUTHWEST THIS
WEEK...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS OF
EXCESSIVE HEAT. THUNDERSTORM CHANCES WILL BE FOCUSED MAINLY OVER
HIGHER TERRAIN OF NORTHERN AND FAR EASTERN ARIZONA. A FEW WEAK
WEATHER DISTURBANCES MOVING WEST ALONG THE SOUTHERN EDGE OF THE HIGH
PRESSURE AREA MAY GENERATE SOME STORM ACTIVITY TOWARDS THE END OF
THE WEEK ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA...WITH
DRIER CONDITIONS PERSISTING ALONG AND WEST OF THE COLORADO RIVER.

&&

.DISCUSSION...
THINGS HAVE BEEN A LITTLE MORE ACTIVE THIS EVENING WHEN COMPARED TO
YESTERDAY EVENING. A MODEST GULF SURGE THIS MORNING BROUGHT SFC
DEWPOINTS UP INTO THE 60S ACROSS SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA AND RAISED DEWPOINTS FROM THE 40S INTO THE 50S ACROSS THE
GREATER PHOENIX AREA. THIS INCREASE IN LOW LEVEL MOISTURE COMBINED
WITH A COUPLE OF MCV FEATURES HAVE HELPED TO INCREASE THE SHOWER AND
THUNDERSTORM ACTIVITY A BIT ACROSS SOUTHERN ARIZONA. THE FIRST MCV
FEATURE THAT MOVED ACROSS SOUTH CENTRAL ARIZONA THIS MORNING BROUGHT
A FEW SPRINKLES TO THE PHOENIX AREA AS WELL AS KEEPING CONSIDERABLE
MIDDLE AND HIGH CLOUDINESS AROUND INTO THE EARLY AFTERNOON HOURS.
THE SECOND MCV MOVED NORTHWESTWARD FROM NEAR AJO TOWARDS THE LOWER
COLORADO RIVER VALLEY THIS AFTERNOON...TRIGGERING A FEW
THUNDERSTORMS FROM JUST EAST OF YUMA TO JUST SOUTH OF BLYTHE. THIS
STORMS PRODUCED SOME LOCALIZED GUSTY WINDS AND ISOLATED AREAS OF
MODERATE TO HEAVY RAIN. THESE STORMS QUICKLY DIED OUT ONCE SFC TEMPS
BEGAN TO DIURNALLY COOL EARLIER THIS EVENING.

THE CURRENT ITEM OF INTEREST IS AN OUTFLOW BOUNDARY THAT IS NOW JUST
MOVING INTO NORTHWEST PINAL COUNTY. THIS BOUNDARY WAS GENERATED BY
AN AREA OF STRONG TO SEVERE THUNDERSTORMS TRIGGERED BY AN INVERTED
TROF THAT MOVED NORTHWARD INTO THE TUCSON AREA EARLIER THIS EVENING.
THEY CURRENTLY ARE NOW DISSIPATING OVER SOUTHERN PINAL COUNTY. THE
MAIN IMPACT FROM THIS BOUNDARY IS EXPECTED TO BE SOME BLOWING DUST
ACROSS NORTHWEST PINAL COUNTY...GENERATED BY 25-35 MPH WINDS. SOME
PATCHY BLOWING DUST COULD MAKE ITS WAY INTO FAR SOUTHEAST MARICOPA
COUNTY..BUT WINDS ARE EXPECTED TO DIMINISH ENOUGH SO THAT BLOWING
DUST SHOULD NOT BE A MAJOR CONCERN ACROSS MOST OF THE GREATER
PHOENIX AREA. ONE TO TWO ISOLATED THUNDERSTORMS MAY MAKE THEIR WAY
INTO NORTHWEST PINAL COUNTY...BUT THE LOSS OF SFC HEATING AND A MORE
STABLE AIRMASS SHOULD PREVENT THE STORMS FROM AFFECTING ANYTHING
MORE THAN ACROSS THE EXTREME SOUTHEAST VALLEY.

THE MAIN CONCERN FOR THIS WEEK CONTINUES TO BE A PROLONGED PERIOD OF
EXCESSIVE HEAT BEGINNING ON MONDAY AND CONTINUING THRU MOST OF THIS
WEEK. LATEST GFS MODEL OUTPUT CONTINUES TO SHOW A VERY STRONG UPPER
HIGH CENTER THAT IS NOW OVER NEW MEXICO WILL RETROGRADE WESTWARD
OVER EASTERN ARIZONA BY LATE MONDAY AFTERNOON...THEN REMAIN
QUASI-STATIONARY THROUGH AT LEAST THE WEEKEND. 500MB HEIGHTS ARE
EXPECTED TO REMAIN AOA 594DM FROM MONDAY ONWARD...WHICH WILL LIKELY
RESULT IN TEMPERATURES THAT WILL BE HOT ENOUGH TO SATISFY EXCESSIVE
HEAT WARNING CRITERIA. CURRENT FORECAST GRIDS LOOK OK...NO CHANGES
ARE EXPECTED TO BE MADE.

.PREVIOUS DISCUSSION...
CLOUD DEBRIS FROM LAST NIGHTS CONVECTION OVER SONORA MEXICO
CONTINUES TO DISSIPATE OVER CNTRL ARIZONA REVEALING TWO VERY WEAK
MCV FEATURES (ONE ALONG THE INTERNATIONAL BORDER PROPAGATING WEST
OF TUCSON...AND SECOND PROGRESSING NORTH TOWARDS FLAGSTAFF).
ALTHOUGH OBJECTIVELY ANALYZED INSTABILITY WAS STILL LACKING OVER
NORTHERN ARIZONA...FEEL BEST UPSCALE GROWTH WILL BE LOCATED INTO
NORTHEAST ARIZONA. OTHER AREA OF MILD CONCERN EXISTS IN ASSOCIATION
WITH THE AFOREMENTIONED MCV AND MOISTURE CONVERGENT ZONE WEST OF
TUCSON. SATELLITE INTERPRETATION YIELDING TOWERING CU IN THIS REGION
SUGGESTS LOCALIZED INSTABILITY...THOUGH GIVEN 12Z DEEP INVERTED-V
SOUNDINGS AND LACK OF MIDLEVEL LAPSE RATES...LARGE UNCERTAINTY
EXISTS AS TO WHETHER ORGANIZED AND SUSTAINED CONVECTION CAN
MATERIALIZE.

OTHERWISE...STRONG HIGH PRESSURE RIDGE WILL CONTINUE TO EXPAND AND
RETROGRADE TOWARDS THE FOUR CORNERS REGION...REMAINING
QUASI-STATIONARY THROUGH AT LEAST THE WEEKEND. ALTHOUGH MINOR
DIFFERENCES EXIST WITH RESPECT TO TEMPORAL AND AREAL TRENDS IN THE
CENTER AND INTENSITY OF H5 HEIGHTS...MODELS ARE IN GENERALLY VERY
GOOD AGREEMENT REGARDING PERSISTENT H5 HEIGHTS NEAR 595DM WITH
MORNING H8 TEMPS IN A +26C TO +29C RANGE. LATEST MODEL GUIDANCE
SUGGESTS EXCESSIVE WARNING CRITERIA MAY FALL JUST SHORT MONDAY
AFTERNOON...HOWEVER THE PROLONGED PERIOD OF HEAT IN THE SUBSEQUENT
DAYS EASILY JUSTIFIES CONTINUING THE EXCESSIVE HEAT WARNING. IN ALL
LIKELIHOOD...THE WARNING MAY NEED TO BE EXTENDED INTO THE END OF THE
WEEK...WITH MANY MODELS IMPLYING EVEN HOTTER CONDITIONS...WITH HIGHS
CLOSER TO THE 115F MARK AND LOWS NOT EVEN ECLIPSING 90 DEGREES.

DRY AIR CIRCULATING AROUND THE RIDGE AXIS HAS STEADILY BEEN
ADVECTING WEST...WITH THE EXPECTATION THAT THE CURRENT MIDLEVEL
MOISTURE PLUME WILL PARTIALLY BE PINCHED OFF BY MIDWEEK. ONCE THE
HIGH PRESSURE BECOMES ESTABLISHED OVER THE FOUR CORNERS...MOISTURE
MAY BE PULLED BACK NORTH...THOUGH CONVECTIVE FOCUS WILL MOSTLY BE
RELEGATED TO HIGHER TERRAIN WITH SUSTAINED DRY AIR IN THE BOUNDARY
LAYER. ANY STRONGER CONVECTION AND OUTFLOWS OVERTURNING THE
ATMOSPHERE COULD CONCEIVABLY LIMIT DAILY HIGH TEMPS (FALLING SHORT
OF WARNING CRITERIA)...HOWEVER PINPOINTING ANY ONE DAY AS MORE
FAVORABLE THAN THE NEXT FOR THIS PHENOMENA IS ESSENTIALLY
FRUITLESS...ESPECIALLY WITH NO DISCERNIBLE INVERTED WAVES OR AREAS
OF PV ADVECTION TO SUPPORT MORE THAN JUST AIRMASS THUNDERSTORMS.
HAVE CONTINUED NEAR CLIMATOLOGY POP CHANCES LATER IN THE
WEEK...KEEPING CHANCES MAINLY CONFINED FOR THE HIGHER TERRAIN
/MOSTLY ACROSS SOUTHERN GILA COUNTY/ AND LOW END MENTION INTO THE
CENTRAL AZ DESERT LOCALES AND LITTLE /SINGLE PERCENT/ OR NO CHANCES
FOR POINTS WEST OF THE COLORADO RIVER VALLEY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

PERIODS OF MID AND HIGH CLOUDS TO PERSIST INTO TONIGHT...WITH
CLEARING EXPECTED ON MONDAY. OUTFLOW BOUNDARIES FROM DISTANT
THUNDERSTORMS OVER SOUTHEAST PINAL AND PIMA COUNTIES LIKELY TO
SWITCH WINDS TO SOUTHEASTERLY BY MID TO LATE THIS EVENING.
CONFIDENCE NOT GREAT ENOUGH TO INCLUDE THUNDERSTORMS IN TAF...AT
THIS TIME.

SOUTHEAST CALIFORNIA...SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

VCTS IN KBLH TAF FOR 1ST HOUR OF 00Z TAF AS ISOLATED CELL EXPECTED
TO PASS JUST SOUTH OF THE TERMINAL...OTHERWISE VFR CIGS AND TYPICAL
DIURNAL WIND PATTERNS TO PREVAIL THRU MONDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
STRONG UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REMAIN OVER THE
DESERT SOUTHWEST THROUGH THE WEEK. AS A RESULT...WELL ABOVE NORMAL
TEMPERATURES WITH MINIMUM RELATIVE HUMIDITIES ACROSS THE LOWER
DESERTS AROUND 15 PERCENT IS EXPECTED EACH DAY. THERE WILL ALSO BE
SLIGHT CHANCES OF DAILY AFTERNOON AND EVENING THUNDERSTORMS MAINLY
OVER THE HIGHER TERRAIN AREAS OF SOUTH CENTRAL ARIZONA. A RELATIVELY
LIGHT DIURNAL WIND REGIME IS ALSO FORECAST THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING FROM 10 AM MONDAY TO 8 PM MST WEDNESDAY
     AZZ022-023-027-028.

CA...NONE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MO/PERCHA
AVIATION...KUHLMAN/PERCHA
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Aug 5, 3:56 AM MST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
356 AM MST SUN AUG 5 2012

AZZ024-061100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
356 AM MST SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP ARE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FOR THE REST OF THIS WEEK. THUNDERSTORMS THAT DEVELOP HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ022-023-027-028-061100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
356 AM MST SUN AUG 5 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM MONDAY TO 8 PM MST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A VERY SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON...HOWEVER THEY WILL MOSTLY REMAIN OVER THE
HIGHER TERRAIN. ANY STORMS THAT DEVELOP MAY PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS AND PATCHY BLOWING DUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

HIGH TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES WITH OVERNIGHT
LOWS ONLY COOLING INTO THE MID TO UPPER 80S. THE COMBINATION OF HOT
DAYTIME TEMPERATURES AND WARM OVERNIGHT LOWS WILL PREVENT THE BODY
FROM RECOVERING FROM THE PERSISTENT HEAT. AS SUCH...AN EXCESSIVE HEAT
WARNING FOR THE CENTRAL ARIZONA DESERTS...INCLUDING THE GREATER
PHOENIX METRO AREA...IS IN EFFECT BEGINNING MONDAY MORNING THROUGH AT
LEAST WEDNESDAY EVENING.

THERE IS ALSO SLIGHT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS
DURING TOWARDS THE END OF THE WEEK TO DEVELOP OVER THE HIGHER TERRAIN
WHILE ALSO POTENTIALLY SENDING OUTFLOWS AND BLOWING DUST BACK INTO
THE LOWER DESERT LOCATIONS. GUSTY WINDS... BLOWING DUST REDUCING
VISIBILITIES AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORM
DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-061100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
356 AM MST SUN AUG 5 2012 /356 AM PDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH PRESSURE WILL BEGIN TO BUILD BACK ACROSS THE DESERT SOUTHWEST
EARLY THIS WEEK...RETURNING HOT TEMPERATURES TO THE REGION. HIGH
TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES WITH OVERNIGHT LOWS
ONLY COOLING INTO THE MID TO UPPER 80S. THE COMBINATION OF HOT
DAYTIME TEMPERATURES AND WARM OVERNIGHT LOWS WILL BRING THE FORECAST
TO WITHIN A FEW DEGREES OF EXCESSIVE HEAT CRITERIA DURING THE MIDDLE
PORTION OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 5, 4:43 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST SUN AUG 5 2012

AZZ025-026-060030-
YUMA AZ-
443 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 530 PM MST

AT 436 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FORTUNA FOOTHILLS...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS TO 50 MPH AS WELL AS LOCALLY DENSE BLOWING DUST ARE
POSSIBLE. THE STORM MAY ALSO PRODUCE BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
   ARABY...BLAISDELL...INTERSTATE 8

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3265 11460 3280 11448 3277 11435 3258 11439
TIME...MOT...LOC 2340Z 102DEG 7KT 3267 11446

CB
Special weather statement, Aug 5, 5:12 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST SUN AUG 5 2012

AZZ020-CAZ031-032-060100-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
512 PM MST SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 600 PM MST/600 PM PDT/

AT 504 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CIBOLA...MOVING NORTHWEST AT 15 MPH.

OTHER LOCATIONS AFFECTED INCLUDE PALO VERDE...HIGHWAY 95 ALONG THE
LOWER COLORADO RIVER VALLEY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
LOCALLY HEAVY RAIN AND LOCALIZED DENSE BLOWING DUST.

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3331 11483 3359 11473 3343 11450 3326 11457
TIME...MOT...LOC 0009Z 125DEG 14KT 3338 11465

CB

The radar

The Phoenix radar (KIWA), 72 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
August 5, 9:30 PM MST
Where
Gila County, 2.96 mi ESE of Roosevelt Grpvn Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.620, -111.000

Isolated thunderstorms developed across portions of southern Gila County during the evening hours on August 5th. Some of the storms generated gusty and damaging microburst winds. At 930 pm, a trained weather spotter in Roosevelt Jackass Flats, located near Lake Roosevelt and to the northwest of Globe, indicated that strong winds blew down a Mesquite tree. The tree then fell onto a nearby car. The spotter estimated wind gusts to be in excess of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396165.